Complications of upper gastrointestinal endoscopy in the gastrointestinal bleeder

Research output: Contribution to journalArticle

52 Citations (Scopus)

Abstract

Esophagogastroduodenoscopy, even with modern flexible fiberscopes, is associated with occasional life-threatening complications including perforation, hemorrhage, and various cardiopulmonary events. In the upper gastrointestinal bleeder, especially the elderly or those with active bleeding, risks may be appreciably higher, especially with respect to pulmonary aspiration, other cardiopulmonary events, and rebleeding. The importance of a good history and physical examination with special attention to drug history, bleeding disorders, dysphagia, or underlying cardiac, pulmonary, or hepatic disease is crucial. Sedatives should be used with caution and in the minimal dose necessary to produce the desired effect. Nasal O2 should be used if hypoxia exists. EKG should be performed in all patients, and cardiac monitoring carried out during the procedure if the clinical status dictates. Resuscitative equipment should be readily available and the endoscopic team should be versed in its use. Careful explanation of the procedure is mandatory for good patient cooperation and safety. Finally, vital signs, color, and sensorum should be closely monitored by a nurse during the procedure and following it until sedation wears off.

Original languageEnglish (US)
JournalDigestive Diseases and Sciences
Volume26
Issue number7 Supplement
DOIs
StatePublished - Jul 1981

Fingerprint

Gastrointestinal Endoscopy
Hemorrhage
History
Digestive System Endoscopy
Lung
Vital Signs
Midazolam
Physiologic Monitoring
Patient Safety
Patient Compliance
Deglutition Disorders
Hypnotics and Sedatives
Nose
Physical Examination
Electrocardiography
Color
Nurses
Equipment and Supplies
Liver
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Complications of upper gastrointestinal endoscopy in the gastrointestinal bleeder. / Katon, Ronald.

In: Digestive Diseases and Sciences, Vol. 26, No. 7 Supplement, 07.1981.

Research output: Contribution to journalArticle

@article{ea21570e503440908ac01735f81da866,
title = "Complications of upper gastrointestinal endoscopy in the gastrointestinal bleeder",
abstract = "Esophagogastroduodenoscopy, even with modern flexible fiberscopes, is associated with occasional life-threatening complications including perforation, hemorrhage, and various cardiopulmonary events. In the upper gastrointestinal bleeder, especially the elderly or those with active bleeding, risks may be appreciably higher, especially with respect to pulmonary aspiration, other cardiopulmonary events, and rebleeding. The importance of a good history and physical examination with special attention to drug history, bleeding disorders, dysphagia, or underlying cardiac, pulmonary, or hepatic disease is crucial. Sedatives should be used with caution and in the minimal dose necessary to produce the desired effect. Nasal O2 should be used if hypoxia exists. EKG should be performed in all patients, and cardiac monitoring carried out during the procedure if the clinical status dictates. Resuscitative equipment should be readily available and the endoscopic team should be versed in its use. Careful explanation of the procedure is mandatory for good patient cooperation and safety. Finally, vital signs, color, and sensorum should be closely monitored by a nurse during the procedure and following it until sedation wears off.",
author = "Ronald Katon",
year = "1981",
month = "7",
doi = "10.1007/BF01300807",
language = "English (US)",
volume = "26",
journal = "American Journal of Digestive Diseases and Nutrition",
issn = "0163-2116",
publisher = "Plenum Publishers",
number = "7 Supplement",

}

TY - JOUR

T1 - Complications of upper gastrointestinal endoscopy in the gastrointestinal bleeder

AU - Katon, Ronald

PY - 1981/7

Y1 - 1981/7

N2 - Esophagogastroduodenoscopy, even with modern flexible fiberscopes, is associated with occasional life-threatening complications including perforation, hemorrhage, and various cardiopulmonary events. In the upper gastrointestinal bleeder, especially the elderly or those with active bleeding, risks may be appreciably higher, especially with respect to pulmonary aspiration, other cardiopulmonary events, and rebleeding. The importance of a good history and physical examination with special attention to drug history, bleeding disorders, dysphagia, or underlying cardiac, pulmonary, or hepatic disease is crucial. Sedatives should be used with caution and in the minimal dose necessary to produce the desired effect. Nasal O2 should be used if hypoxia exists. EKG should be performed in all patients, and cardiac monitoring carried out during the procedure if the clinical status dictates. Resuscitative equipment should be readily available and the endoscopic team should be versed in its use. Careful explanation of the procedure is mandatory for good patient cooperation and safety. Finally, vital signs, color, and sensorum should be closely monitored by a nurse during the procedure and following it until sedation wears off.

AB - Esophagogastroduodenoscopy, even with modern flexible fiberscopes, is associated with occasional life-threatening complications including perforation, hemorrhage, and various cardiopulmonary events. In the upper gastrointestinal bleeder, especially the elderly or those with active bleeding, risks may be appreciably higher, especially with respect to pulmonary aspiration, other cardiopulmonary events, and rebleeding. The importance of a good history and physical examination with special attention to drug history, bleeding disorders, dysphagia, or underlying cardiac, pulmonary, or hepatic disease is crucial. Sedatives should be used with caution and in the minimal dose necessary to produce the desired effect. Nasal O2 should be used if hypoxia exists. EKG should be performed in all patients, and cardiac monitoring carried out during the procedure if the clinical status dictates. Resuscitative equipment should be readily available and the endoscopic team should be versed in its use. Careful explanation of the procedure is mandatory for good patient cooperation and safety. Finally, vital signs, color, and sensorum should be closely monitored by a nurse during the procedure and following it until sedation wears off.

UR - http://www.scopus.com/inward/record.url?scp=0019794890&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019794890&partnerID=8YFLogxK

U2 - 10.1007/BF01300807

DO - 10.1007/BF01300807

M3 - Article

C2 - 6765052

AN - SCOPUS:0019794890

VL - 26

JO - American Journal of Digestive Diseases and Nutrition

JF - American Journal of Digestive Diseases and Nutrition

SN - 0163-2116

IS - 7 Supplement

ER -